Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS Marquette, MI

August 21, 2003Luce County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 21, 2003, 9:10 AM EDT for Luce County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2003, 9:10 AM EDT (13:10 UTC)
Expired
Aug 21, 2003, 9:45 AM EDT
In force
35 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Luce County, MI

The radar

The Marquette radar (KMQT), 157 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.2 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1787 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 211310
SVRMQT
MIC095-211345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
909 AM EDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LUCE COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 945 AM EDT

* AT 908 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES EAST OF GRAND MARAIS. THE STORM WAS
  MOVING EAST AT 45 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE STUMP JUNCTION AROUND 915 AM EDT...
  PIKE LAKE AROUND 925 AM EDT...
  BETSY LAKE AROUND 930 AM EDT...
  CRISP POINT AROUND 935 AM EDT...

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70
MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND CAUSE MINOR
STRUCTURAL DAMAGE.

$$

LAT...LON 4682 8578 4650 8579 4650 8517 4685 8516

KC

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:20 AM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 21, 3:20 AM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
320 AM EDT THU AUG 21 2003

MAIN FCST CONCERN IS TSRA/SVR WX POTENTIAL TODAY AS COLD FRONT
SWEEPS THRU THE AREA.

WV IMAGERY SHOWS A PAIR OF SHORTWAVES MOVING INTO/THRU UPPER
MIDWEST/WRN LAKES. FIRST SHORTWAVE IS LIFTING NE THRU UPPER MI/LAKE
SUPERIOR ATTM AND HAS TRIGGERED SCATTERED TSRA...MAINLY ACROSS LAKE
SUPERIOR AND NWD OVERNIGHT. SECOND SHORTWAVE IS LOOKING FAIRLY
STRONG AS IT TRACKS INTO MN. AT 07Z...THE ASSOCIATED COLD FRONT
EXTENDED FROM ABOUT KINL TO JUST W OF KMSP. IT IS THIS COLD FRONT
THAT WILL BE THE FOCUS FOR POTENTIAL SVR CONVECTION.

AS SHOULD BE EXPECTED ONLY 12-24HRS INTO A MODEL RUN...GFS/ETA ARE
IN EXCELLENT AGREEMENT TIMING SHORTWAVE/COLD FRONT ACROSS FCST AREA
TODAY. TIMING WILL BE CRITICAL FOR SVR TSRA POTENTIAL...AND SIMPLE
EXTRAPOLATION OF FRONT SUGGESTS MODELS ARE ON TARGET WITH THIS VITAL
FEATURE. SFC COLD FRONT WILL REACH FAR W FCST AREA SHORTLY AFTER 12Z
AND SHOULD EXTEND FROM ROUGHLY MUNISING TO MENOMINEE AT 18Z...
PLACING ERN FCST AREA UNDER THE GUN FOR POTENTIAL SVR STORMS AS
SBCAPE ON ETA FCST SOUNDINGS RISES ABOVE 2K J/KG WITH A REASONABLE
T/TD OF LWR 80S/AROUND 70F. WITH PUNCH OF DRIER MIDLEVEL AIR AND
COOLING ASSOCIATED WITH SHORTWAVE...WETBULB ZERO HEIGHTS FALL TO A
MORE FAVORABLE 10-10.5KFT...INCREASING THREAT FOR LARGE HAIL. IN
ADDITION...DELTA THETA-E FROM SFC TO MIDLEVELS INCREASES
DRAMATICALLY TO 30-35K...STRONGLY INCREASING THE THREAT FOR DAMAGING
WINDS. AND OF COURSE NOT TO MENTION THE STRONGER WIND FIELDS IN
GENERAL THAT OVERSPREAD THE AREA ASSOCIATED WITH SHORTWAVE.
THUS...BELIEVE ONCE STORMS GET GOING ALONG FRONT AND/OR ONGOING
STORMS TAKE ADVANTAGE OF INCREASING DAYTIME INSTABILITY...SOME WILL
LIKELY GO SVR WITH BEST POTENTIAL OBVIOUSLY OVER THE E. WILL CARRY
MENTION OF LOW END POPS UNTIL FRONT PASSES OVER ABOUT THE W HALF AND
WILL LEAVE LIKELY POPS E FOR A TIME THIS AFTN. EXPECT PCPN TO BE OUT
OF ERN AREAS BY 22Z.

DECENT SHOT OF CAA (850MB TEMPS FALLING ABOUT 9C DURING THE DAY)
WILL LEAD TO BREEZY POST FRONTAL CONDITIONS...ESPECIALLY ON THE
KEWEENAW UNDER IDEAL WNW FLOW REGIME. ETA SHOWS 35KT IN THE BUILDING
BNDRY LAYER AND WOULD SEEM REASONABLE TO HAVE FREQUENT GUSTS 30 TO
POSSIBLY 40 MPH ON THE KEWEENAW THIS AFTN. 30-35KT SFC WINDS FROM
GFS OVER KEWEENAW AND ERN LAKE ARE ALSO RESPECTABLE...SUPPORTING
BREEZY/WINDY CONDITIONS. AND FINALLY...ISALLOBARIC COMPONENT TO WIND
(THOUGH NOT ESPECIALLY STRONG) IS ALSO ALIGNED IN DIRECTION OF
GRADIENT WIND TO GIVE A BOOST. GOING TEMP FCST LOOKS ON TRACK FROM
70S W TO UPPER 80S E. EXPECT HIGHEST TEMPS IN WRLY DOWNSLOPE AREAS
OF MENOMINEE/DELTA COUNTIES. TEMPS COULD SHOOT UP FARTHER E ALONG
LAKE MICHIGAN SHORELINE ONCE FRONT PASSES...BUT IT MAY BE TOO LATE
IN THE DAY TO GET READINGS WELL INTO THE 80S THERE.

COOLER/MUCH DRIER AIRMASS SETTLES OVER THE AREA TONIGHT THRU SAT
WITH SFC DWPTS FALLING TO 45-55F. DEEP DRY AIRMASS WILL LIMIT CU
DEVELOPMENT TO PROBABLY NOTHING MORE THAN SCT FRI/SAT AFTN INLAND
FROM MARINE INFLUENCE. WEAK SHORTWAVE RIDING AROUND RIDGE MAY BRING
SOME HIGH CLOUDS ON SAT THOUGH. 850MB TEMPS DROP NEARLY ENOUGH FOR
SOME LAKE CLOUD DEVELOPMENT TONIGHT/FRI NIGHT...BUT VERY DRY AIRMASS
CERTAINLY ARGUES AGAINST ANY POSSIBILITY GIVEN THAT ITS BORDERLINE
FOR BEING COOL ENOUGH. GOING FCST HIGHS FOR FRI/SAT LOOK GOOD BASED
ON FCST 850MB TEMPS AND MOS GUIDANCE. HAVE DROPPED MINS ON FRI NIGHT
BLO MOS GUIDANCE INTO LWR/MID 40S OVER INTERIOR W HALF AS SFC RIDGE
AXIS ARRIVES WITH DEEP DRY AIRMASS IN PLACE.

SOME MODEL DISAGREEMENT WITH PATTERN AFTER SAT. ETA IS FLATTER WITH
CNTRL CONUS RIDGE...ALLOWING FOR RETURN FLOW AND SHORTWAVE TO BRING
SHRA THREAT POSSIBLY AS EARLY AS LATE SAT NIGHT. GFS MUCH MORE
PRONOUNCED WITH RIDGE...KEEPING AREA DRY THRU SUN. FOR NOW...WILL
LEAVE GOING FCST BEYOND SAT AS IS TO SEE WHAT TRENDS DEVELOP WITH
12Z MODEL RUNS.

.MQT...NONE.

ROLFSON
Hazardous weather outlook, Aug 21, 6:45 AM EDT, 2 hours 25 minutes before
MIZ001>007-009>014-084-085-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
645 AM EDT THU AUG 21 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS MORNING WILL BECOME NUMEROUS EARLY THIS
AFTERNOON OVER CENTRAL UPPER MICHIGAN...EAST OF A LINE FROM MUNISING
TO MENOMINEE. TO THE WEST OF THAT LINE...SCATTERED THUNDERSTORMS
WILL END BY MIDDAY AS A COLD FRONT PASSES. SOME OF THE STORMS TODAY
MAY BECOME SEVERE...MAINLY EAST OF A LINE FROM MUNISING TO
MENOMINEE. THE MAIN HAZARDS FROM ANY SEVERE STORMS WILL BE DAMAGING
WIND GUSTS GREATER THAN 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER.
ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WEST AND CENTRAL UPPER
MICHIGAN MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

ROLFSON

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:28 AM EDTSevere Thunderstorm WarningMQTDickinson, Marquette32 min
Aug 21, 8:47 AM EDTSpecial Marine WarningMQT73 min
Aug 21, 8:47 AM EDTSpecial Marine WarningMQT73 min
Aug 21, 2:13 PM EDTSevere Thunderstorm WarningMQTLuce, Schoolcraft62 min
Aug 21, 3:15 PM EDTSevere Thunderstorm WarningMQTLuce25 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.